Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Shreveport, LA

May 17, 2004Angelina County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 17, 2004, 4:47 PM CDT for Angelina County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2004, 4:47 PM CDT (21:47 UTC)
Expired
May 17, 2004, 5:30 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:00 PM CDT, 47 minutes earlier.

Area forecast discussion, May 17, 4:00 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT MON MAY 17 2004

.DISCUSSION...
THIS AFTERNOON AN UPPER LEVEL SHORT WAVE WAS SLOWLY MOVING
OVER E TX AND W LA AND COMBINING WITH AVAILABLE MOISTURE...AFTERNOON
HEATING...AND WEAK SEA BREEZE...AND OUTFLOW BOUNDARIES TO PRODUCE
SHOWERS AND THUNDERSTORMS OVER THE EAST AND SOUTH SECTIONS.
MORE SCATTERED ACTIVITY WAS NOTED OVER THE NORTH. SURFACE HIGH
PRESSURE RIDGE CONTINUED TO EXTEND ACROSS THE GULF COAST STATES.
OVER THE NEXT COUPLE OF DAYS THE SHORT WAVE BECOMES A CLOSED LOW
AND SLOWLY SHIFTS SOUTH TOWARD THE CENTRAL GULF OF MEXICO WITH
AN UPPER HIGH GRADUALLY BUILDING INTO THE LOWER MS VALLEY REGION
FROM MEXICO AND SW TX. THE LOW ALOFT ALONG WITH WEAK VORTICITY
ADVECTION...AFTERNOON HEATING...AND OUTFLOW BOUNDARIES WILL
KEEP THE SOUTHEAST HALF OF THE FORECAST AREA IN CLOUD COVER AND
HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS DURING THE DAY AND INTO
THE EVENING. DUE TO THE CLOUD COVER AND POSSIBLE RAINFALL AROUND...
TEMPERATURES WILL BE A COOLER THAN THOSE LOCATIONS THAT DO NOT HAVE
CLOUD COVER AND RAIN. THIS TIME OF YEAR TEMPERATURES HAVE THE
POTENTIAL TO WARM WELL INTO THE 80S UNDER SUN. AFTER MID WEEK
WITH THE UPPER LOW INTO THE GULF AND HIGH PRESSURE BUILDING
OVER HEAD...THE RAIN CHANCES LOWER TO BELOW CLIMO NORMALS AND
DAYTIME TEMPERATURES WARM WELL INTO THE 80S AND APPROACH 90.

06

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  86  68  87 /  30  30  20  20
MLU  66  83  66  86 /  50  50  30  30
TXK  65  86  67  87 /  20  10  10   0
TYR  67  87  69  87 /  20  10  20  20
LFK  67  87  69  87 /  50  50  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, May 17, 12:00 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE OVER EAST TEXAS AND LOUISIANA
AS ONE MOVES OFF TO THE EAST. THESE SYSTEMS WILL COMBINE WITH
AVAILABLE MOISTURE...AFTERNOON HEATING...OUTFLOW BOUNDARIES FROM
PREVIOUS ACTIVITY...AND SEABREEZE MOVING NORTH DURING THE AFTERNOON
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION. THE
STRONGER THUNDERSTORMS SHOULD REMAIN OVER THE SOUTHEAST
HALF OF THE REGION...GENERALLY SOUTHEAST OF AN EL DORADO TO
SHREVEPORT...AND LUFKIN LINE. A FEW STORMS MAY BECOME SEVERE
PRODUCING ISOLATED HIGH WIND GUSTS. RAINFALL WILL BE HEAVY AT
TIMES IN THE THUNDERSTORMS WITH ONE TO TWO INCHES POSSIBLE...
AND ISOLATED AMOUNTS TO NEAR THREE INCHES. SHOWERS AND THUNDERSTORMS
WILL DECREASE DURING THE EVENING WITH LOSS OF AFTERNOON HEATING...BUT
WITH AN UPPER LEVEL DISTURBANCE OVERHEAD...SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP MAINLY OVER THE
SOUTHERN AND EASTERN SECTIONS OF NORTHCENTRAL LOUISIANA TUESDAY...AN
UPPER LEVEL DISTURBANCE REMAINS IN PLACE...AND INTERACTS WITH THE
AFTERNOON SEABREEZE FROM THE COAST. LOCALLY HEAVY RAINFALL IS
POSSIBLE...BEFORE MUCH OF THE ACTIVITY BEGINS TO DIMINISH AFTER
SUNSET. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED TODAY ACROSS PORTIONS OF DEEP EAST TEXAS
AND NORTHCENTRAL LOUISIANA.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:05 PM CDTSevere Thunderstorm WarningSHVSan Augustine55 min
May 17, 5:47 PM CDTSevere Thunderstorm WarningSHVAngelina58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.